Alert archive / Kansas / Wind Advisories in 2009

Wind Advisory 7, NWS Wichita, KS

February 13, 200913 counties in Kansas

NWS Wichita, KS issued this wind advisory at Feb 13, 2009, 10:14 AM CST for 13 counties in Kansas. It took effect at Feb 13, 2009, 12:00 PM CST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Feb 13, 2009, 10:14 AM CST (16:14 UTC)
In effect from
Feb 13, 2009, 12:00 PM CST
Expired
Feb 13, 2009, 6:00 PM CST
In force
6 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Ellsworth County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Lincoln County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 76 km from the middle of the area, began a volume at 16:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 4.2 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2009-02-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2009-02-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 408 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1323 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
408 m²/s²
0-3 km storm-relative helicity
419 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KICT 131614
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
1014 AM CST FRI FEB 13 2009

...GUSTY NORTH WINDS WILL DEVELOP THIS AFTERNOON...

.INTENSIFYING LOW PRESSURE MOVING ACROSS EASTERN KANSAS WILL 
RESULT IN GUSTY NORTH WINDS THIS AFTERNOON ACROSS CENTRAL KANSAS.

KSZ032-033-047-048-140000-
/O.NEW.KICT.WI.Y.0007.090213T1800Z-090214T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH
1014 AM CST FRI FEB 13 2009

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM CST THIS EVENING. 

NORTH WINDS WILL INCREASE TO 25 TO 30 MPH...WITH GUSTS OF 40 TO 
45 MPH THIS AFTERNOON.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

$$

KED
3 follow-up statements
000 
WWUS73 KICT 131800
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
1200 PM CST FRI FEB 13 2009

...GUSTY NORTH WINDS THIS AFTERNOON...

.INTENSIFYING LOW PRESSURE MOVING ACROSS EASTERN KANSAS WILL
RESULT IN GUSTY NORTH WINDS THIS AFTERNOON.

KSZ049>051-067-082-091-140000-
/O.EXA.KICT.WI.Y.0007.090213T1800Z-090214T0000Z/
SALINE-RICE-MCPHERSON-RENO-KINGMAN-HARPER-
INCLUDING THE CITIES OF...SALINA...LYONS...MCPHERSON...
HUTCHINSON...KINGMAN...ANTHONY...HARPER
1200 PM CST FRI FEB 13 2009

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM CST THIS EVENING. 

NORTH WINDS WILL INCREASE TO 25 TO 30 MPH...WITH GUSTS OF 40 TO
45 MPH THIS AFTERNOON.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

$$

KSZ032-033-047-048-140000-
/O.CON.KICT.WI.Y.0007.000000T0000Z-090214T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH
1200 PM CST FRI FEB 13 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING. 

NORTH WINDS OF 25 TO 30 MPH...WITH GUSTS OF 40 TO 45 MPH WILL 
CONTINUE THROUGH THE AFTERNOON.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

$$

KED
000 
WWUS73 KICT 131958
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
158 PM CST FRI FEB 13 2009

...GUSTY NORTH WINDS THIS AFTERNOON...

.INTENSIFYING LOW PRESSURE MOVING ACROSS EASTERN KANSAS WILL
RESULT IN GUSTY NORTH WINDS THIS AFTERNOON.

KSZ068-083-092-140000-
/O.EXA.KICT.WI.Y.0007.000000T0000Z-090214T0000Z/
HARVEY-SEDGWICK-SUMNER-
INCLUDING THE CITIES OF...NEWTON...WICHITA...WELLINGTON
158 PM CST FRI FEB 13 2009

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM CST THIS EVENING. 

NORTH WINDS WILL INCREASE TO 25 TO 30 MPH...WITH GUSTS OF 40 TO
45 MPH DURING THE LATE AFTERNOON.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

$$

KSZ032-033-047>051-067-082-091-140000-
/O.CON.KICT.WI.Y.0007.000000T0000Z-090214T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-RENO-
KINGMAN-HARPER-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...SALINA...LYONS...MCPHERSON...HUTCHINSON...KINGMAN...
ANTHONY...HARPER
158 PM CST FRI FEB 13 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING. 

NORTH WINDS OF 25 TO 30 MPH...WITH GUSTS OF 40 TO 45 MPH WILL
CONTINUE THROUGH THE AFTERNOON.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

$$

KED
000 
WWUS73 KICT 140002
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
602 PM CST FRI FEB 13 2009

KSZ032-033-047>051-067-068-082-083-091-092-140115-
/O.EXP.KICT.WI.Y.0007.000000T0000Z-090214T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-RENO-
HARVEY-KINGMAN-SEDGWICK-HARPER-SUMNER-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...SALINA...LYONS...MCPHERSON...HUTCHINSON...NEWTON...
KINGMAN...WICHITA...ANTHONY...HARPER...WELLINGTON
602 PM CST FRI FEB 13 2009

...WIND ADVISORY HAS EXPIRED...

THE WIND ADVISORY HAS BEEN ALLOWED TO EXPIRE. 

WINDS HAVE DECREASED ACROSS THE AREA AND ARE EXPECTED TO REMAIN
BELOW ADVISORY LEVELS...THEREFORE THE WIND ADVISORY HAS BEEN
ALLOWED TO EXPIRE. 

$$

KETCHAM

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Feb 13, 5:37 AM CST, 4 hours 37 minutes earlier.

Area forecast discussion, Feb 13, 5:37 AM CST, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
537 AM CST FRI FEB 13 2009

.AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
SFC LOW OVER SW KS WILL TRACK EWD ACROSS S-CNTRL/SERN KS TODAY AND
INTO MO THIS EVENING. LARGE DRY SLOW WAS NOSING INTO SWRN KS EARLY
THIS AM...AND WILL CONTINUE TO SPREAD ACROSS ERN KS TODAY. MAIN
AREA OF MEASURABLE PRECIPITATION WILL BE FROM FAR NRN KS INTO
NEBRASKA...WITH MAINLY SOME LIGHT DRIZZLE POSSIBLE VICINITY OF
I-70 TAFS (RSL/SLN). MVFR CIGS DEVELOPING OVER WRN KS MAY SPREAD
EWD INTO CNTRL KS THIS AM WITH ERLY UPSLOPE COMPONENT. MVFR CIGS
LOOK LIKELY BEHIND SFC LOW TRACK AS COLD AIR ADVECTION AIDES IN
KEEPING LOW CLOUDS IN TACT FROM NEBRASKA DOWN INTO KS.

JMC

&&

.PREV DISCUSSION... /ISSUED 244 AM CST FRI FEB 13 2009/

DISCUSSION...
MAIN FORECAST CONCERNS ARE PRECIPITATION CHANCES...WINDS AND
TEMPERATURES TODAY AND PRECIPITATION CHANCES AGAIN SATURDAY NIGHT
INTO SUNDAY.

TODAY-TONIGHT:
500MB ANALYSIS SHOWS ZONAL FLOW ACROSS THE COUNTRY...WITH A
DISTURBANCE MOVING ACROSS COLORADO INTO KANSAS EARLY THIS MORNING.
SURFACE OBSERVATIONS SHOW SNOW FALLING OVER NORTHEASTERN COLORADO
AND SOUTHERLY NEBRASKA...WHILE MUCH OF THE REMAINDER OF THE REGION
IS UNDER SOME CIRRUS. AS THE DISTURBANCE MOVES EASTWARD...THE SNOW
WILL COME WITH IT. FORECAST SOUNDINGS ACROSS CENTRAL KANSAS HAVE A
FAIRLY SHALLOW SATURATED LAYER (BELOW 750 TO 800MB) THAT REMAINS
ABOVE -10C THROUGH THE DAY. THE LACK OF CLOUD ICE AND SHALLOW
SATURATED LAYER WOULD INDICATE SOME DRIZZLE ACROSS CENTRAL KANSAS.
THERE WILL BE A SHARP CUTOFF BETWEEN THE SNOW BAND OVER NORTH
CENTRAL KS AND THE AREAS THAT ONLY SEE SOME DRIZZLE OR LIGHT RAIN
FURTHER SOUTH.

ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS...SOUNDINGS ARE FAIRLY DRY
THROUGH THE DAY. IN FACT...THESE AREAS SHOULD SEE QUITE A BIT OF SUN
AT LEAST UNTIL MID TO LATE AFTERNOON. WITH THE EXPECTED SUNSHINE AND
SOUTHWESTERLY TO WESTERLY WINDS...TEMPERATURES COULD CLIMB INTO THE
60S ACROSS SOUTH CENTRAL AND SOUTHEAST KS. HIGHS HAVE BEEN INCREASED
TO FOLLOW THIS TREND. NEEDLESS TO SAY...THERE WILL BE A VERY TIGHT
TEMPERATURE GRADIENT ACROSS THE FORECAST AREA TODAY.

THE OTHER CONCERN FOR TODAY IS HOW STRONG WINDS WILL BE BEHIND THE
SURFACE FRONT. THERE IS A DECENT PRESSURE GRADIENT...BUT AT THIS
POINT IT LOOKS LIKE SUSTAINED WINDS AROUND 20 TO 25MPH FOR THE MOST
PART. THE STRONGEST WINDS THIS AFTERNOON WILL BE ACROSS CENTRAL
KANSAS.

SATURDAY-THURSDAY:
ANOTHER DISTURBANCE WILL MOVE THROUGH THE CONTINUED ZONAL FLOW THIS
WEEKEND...BRINGING PERHAPS THE BETTER CHANCE FOR SNOW THAN TODAYS
SYSTEM. FORECAST SOUNDINGS FROM BOTH THE NAM AND GFS ARE MUCH MORE
FAVORABLE FOR SNOW...WITH DEEPER SATURATION AND PLENTY OF CLOUD ICE
AVAILABLE. THEREFORE HAVE INCREASED PRECIPITATION CHANCES FOR
SATURDAY NIGHT INTO SUNDAY. SNOW ACCUMULATIONS LOOK TO BE
MINOR...BUT A COUPLE INCHES IS NOT OUT OF THE QUESTION ESPECIALLY
ALONG THE NORTHEAST PORTION OF THE FORECAST AREA. WILL HAVE TO KEEP
AN EYE ON MODEL TRENDS WITH THIS SYSTEM.

ZONAL FLOW CONTINUES FOR THE REMAINDER OF THE PERIOD...ALTHOUGH
THERE ARE INDICATIONS FOR A MORE AMPLIFIED FLOW ALOFT BY THE END OF
THE WEEK. ANOTHER SYSTEM MONDAY NIGHT INTO TUESDAY COULD BRING
ANOTHER CHANCE FOR SOME PRECIPITATION...OTHERWISE THE FORECAST LOOKS
PRETTY DRY. INHERITED FORECAST LOOKS TO BE ON TRACK...SO NO
SIGNIFICANT CHANCES WERE MADE.

SCHRECK

AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

A QUICK MOVING STORM SYSTEM WILL LEAD TO DIMINISHING CEILINGS ACROSS
PORTIONS OF THE AREA OVERNIGHT WITH THE LOWEST CEILINGS EXPECTED
NEAR KRSL AND KSLN. CURRENT VFR CONDITIONS WILL SLOWLY GIVE WAY TO
MVFR CONDITIONS AFTER 09Z/FRI AS LOW LEVEL MOISTURE AHEAD OF AN
APPROACHING STORM SYSTEM HELPS SATURATE THE LOW LAYERS. THIS SYSTEM
WILL LEAD TO A RAPID SHIFT IN THE WINDS FROM THE EAST TO THE
SOUTHWEST BY 18Z/FRI AND TO THE NORTHWEST AFTER 21Z/FRI.  COULD SEE
SOME VISIBILITIES REDUCED TO AROUND 5SM NEAR KRSL AND KSLN AS
SATURATION LEADS TO SOME DRIZZLE EARLY ON FRI AND POSSIBLY SOME
LIGHT SNOW OR FREEZING DRIZZLE BY 19Z/FRI.

KETCHAM

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    62  23  41  26 /  10  10  10  30
HUTCHINSON      51  21  39  23 /  20  10  10  30
NEWTON          55  20  37  22 /  20  10  10  30
ELDORADO        58  23  39  24 /  10  10  10  30
WINFIELD-KWLD   66  24  42  27 /  10   0  10  30
RUSSELL         36  15  32  18 /  70  10  10  50
GREAT BEND      39  15  35  19 /  40  10  10  50
SALINA          44  18  34  19 /  50  10  10  30
MCPHERSON       48  22  38  23 /  30  10  10  30
COFFEYVILLE     68  28  43  29 /  10  10  10  20
CHANUTE         64  27  41  27 /  10  10  10  20
IOLA            63  26  41  25 /  10  10  10  20
PARSONS-KPPF    66  26  42  27 /  10  10  10  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Feb 13, 5:08 AM CST, 5 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
508 AM CST FRI FEB 13 2009

KSZ032-033-047>053-067>072-082-083-091>096-098>100-141115-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
508 AM CST FRI FEB 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW WILL BE POSSIBLE NORTH OF I-70 TODAY...HOWEVER NO
ACCUMULATION IS EXPECTED.

FIRE DANGER WILL BE VERY HIGH ACROSS MUCH OF SOUTH CENTRAL AND
PART OF CENTRAL KANSAS BEHIND A COLD FRONT...ESPECIALLY IN AREAS
WHERE THERE IS NO PRECIPITATION TODAY. FIRE DANGER WILL BE HIGH
ACROSS SOUTHEAST KANSAS TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE ANOTHER CHANCE OF SNOW ACROSS THE AREA ON SATURDAY
NIGHT AND SUNDAY MORNING. WHILE THERE IS STILL SOME UNCERTAINTY
WITH THIS STORM...AN INCH OR TWO OF SNOW APPEARS POSSIBLE ACROSS
PARTS OF CENTRAL AND SOUTH CENTRAL KANSAS. ANYONE WITH TRAVEL
PLANS OVER THE WEEKEND SHOULD CHECK LATER OUTLOOKS AND FORECASTS
FOR UPDATED INFORMATION.

FIRE DANGER WILL BE HIGH ON MONDAY AFTERNOON...MAINLY WEST OF
I-135...AND IN SOUTHEAST KANSAS ON TUESDAY AND WEDNESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

SCHRECK

Nearby

Wind Advisories in Kansas, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.